Alert archive / Washington / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 3, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at May 20, 2004, 2:59 PM PDT for Douglas County, Washington. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2004, 2:59 PM PDT (21:59 UTC)
- Expired
- May 20, 2004, 4:00 PM PDT
- In force
- 61 min
- Issued by
- NWS Spokane, WA
- Area
- Counties, with a storm outline in the text
County Douglas County, WA
The radar
The Spokane radar (KOTX), 137 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 10.0 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1163 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- -20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
448
WUUS56 KOTX 202159
SVROTX
WAC017-202300-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
257 PM PDT THU MAY 20 2004
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN DOUGLAS COUNTY IN NORTH CENTRAL WASHINGTON
* UNTIL 400 PM PDT
* AT 251 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
NORTHWEST OF MOLD...OR ABOUT 41 MILES SOUTH OF OMAK...AND MOVING
SOUTH AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MOLD BY 315 PM PDT
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
THESE STORMS WILL PRODUCE HEAVY DOWNPOURS AND ARE MOVING VERY SLOWLY
SO RESIDENTS AND DRIVERS SHOULD BE PREPARED FOR MINOR PONDING OF
WATER.
LAT...LON 4782 11921 4759 11940 4756 11982 4788 11985
4790 11947 4795 11917
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:30 PM PDT, 29 minutes earlier.
Area forecast discussion, May 20, 2:30 PM PDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WASHINGTON ISSUED BY NATIONAL WEATHER SERVICE MISSOULA MT 230 PM PDT THU MAY 20 2004 .SYNOPSIS...AN UPPER LEVEL TROF WILL REMAIN OVER THE FORECAST AREA THROUGH FRIDAY CONTINUING THE THREAT FOR AFTERNOON AND EVENING THUNDERSTORMS. A STRONGER WEATHER SYSTEM WILL DROP DOWN FROM BRITISH COLUMBIA STARTING ON FRIDAY NIGHT AND LINGER OVER THE AREA THROUGH THE WEEKEND. EXPECT COOL TEMPERATURES AND SHOWERY CONDITIONS INTO THE WEEKEND. && .DISCUSSION... MOIST UNSTABLE CONDITIONS WILL PRODUCE SHOWERS AND THUNDERSTORMS AGAIN ON FRIDAY. IN FACT...LOOKS LIKE INSTABILITY MAY KICK THINGS OFF BY MID-MORNING AND BECOME VERY ACTIVE BY LATE AFTERNOON AS A STRONG ENFORCING DISTURBANCE MOVES DOWN FROM BRITISH COLUMBIA. SHOWERS WILL CONTINUE THROUGH THE WEEKEND AND MUCH COOLER TEMPERATURES ON TAP AS COLD MOIST AIR MOVES DOWN FROM CANADA. /MWJ SUNDAY NIGHT THROUGH THURSDAY TROF AXIS WILL MOVE SLOWLY EAST BRINGING REGION UNDER RELATIVELY DRIER NORTHWEST FLOW. GFS AND ECMWF MODELS DIVERGE SLIGHTLY ON FORECAST SOLUTIONS AFTER TUESDAY BUT MAIN IMPACT IN DISCREPANCIES ARE SOUTH OF OUR FORECAST AREA. WEAK DISTURBANCES EMBEDDED IN NORTHWEST FLOW WILL BRING BRIEF PERIODS OF SHOWERS. /MWJ && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 051 064 045 053 040/ 40 60 60 60 50 COEUR DALENE 048 060 044 053 040/ 50 60 60 60 50 PULLMAN 047 061 043 054 039/ 30 60 60 60 40 LEWISTON 053 069 050 062 044/ 30 60 50 60 50 COLVILLE 046 064 043 055 041/ 60 50 60 60 50 SANDPOINT 044 061 042 054 037/ 60 60 60 60 60 WALLACE 041 059 042 053 036/ 60 60 60 60 60 MOSES LAKE 050 075 050 066 046/ 30 20 40 50 30 WENATCHEE 056 068 049 066 043/ 30 30 40 60 30 OMAK 049 072 045 062 041/ 40 30 50 60 50 && .OTX... ID...NONE. WA...NONE.
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 6:38 PM PDT | Severe Thunderstorm Warning | OTX | Stevens | 37 min |
Nearby
Severe Thunderstorm Warnings in Washington, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.